Published online Jul 26, 2013. doi: 10.4330/wjc.v5.i7.261
Revised: June 7, 2013
Accepted: June 18, 2013
Published online: July 26, 2013
Patients with chronic aortic dissections are at high risk of catheter-induced complications. We report a Berberine is used in traditional Chinese medicine for the treatment of congestive heart failure, hypertension, diabetes, and dyslipidaemia and has a good safety profile. We report a case of a 53-year-old sportsman referred to our hospital for the onset of fatigue and dyspnoea upon exertion after he started berberine to treat hypercholesterolaemia. An electrocardiogram showed sinus bradycardia (45 bpm), first-degree atrioventricular block, and competitive junctional rhythm. An ergometric stress test showed slightly reduced chronotropic competence and the presence of runs of competitive junctional rhythm, atrial tachycardia, and sinus pauses in the recovery. After 10 d of wash-out from berberine, the patient experienced a complete resolution of symptoms, and an ergometric stress test showed good chronotropic competence. An electrocardiogram Holter showed a latent hypervagotonic state. This is the first case report that shows that berberine could present certain side effects in hypervagotonic people, even in the absence of a situation that could cause drug accumulation. Therefore, berberine’s use should be carefully weighed in hypervagotonic people due to the drug’s bradycardic and antiarrhythmic properties, which could became proarrhythmic, exposing patients to potential health risks.
Core tip: Berberine is widely used in traditional Chinese medicine for the treatment of congestive heart failure, hypertension, diabetes, and dyslipidaemia. We report a case of marked symptomatic sinus bradycardia with competitive junctional rhythm caused by berberine, showing that berberine, due to its antiarrhythmic properties, can cause the onset of bradyarrhythmia. In this case report, we focus on the possible side effects of so-called natural medicine based on holistic, home, and herbal remedies, which is considered to be safe only because the treatment is natural. However, under certain conditions, natural medicine can lead to potential health risks in patients.